Alert archive / Ohio / Tornado Warnings in 2024

Tornado Warning 11, NWS Wilmington, OH

March 14, 2024Mercer County, Ohio

NWS Wilmington, OH issued this tornado warning at Mar 14, 2024, 6:47 PM EDT for Mercer County, Ohio. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2024, 6:47 PM EDT (22:47 UTC)
Expired
Mar 14, 2024, 7:15 PM EDT
In force
28 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Mercer County, OH

The radar

The Northern Indiana radar (KIWX), 127 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 6:47 PM EDTHAIL 18 Wsw Rockford, OHMinor damage to homes from hail. Time estimated.
Mar 14, 6:51 PM EDTTORNADO9 Nw Coldwater, OHStructural damage on Skeels Road. Tornado sighted by Fire Department. Time estimated.
Mar 14, 7:00 PM EDTTORNADO 1Celina, OHEF1 tornado with winds to 105 MPH confirmed in Mercer County OH and Auglaize County OH. This tornado began in Celina and ended west of Wapakoneta.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 5:13 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WFUS51 KILN 142247
TORILN
OHC107-142315-
/O.NEW.KILN.TO.W.0011.240314T2247Z-240314T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
647 PM EDT Thu Mar 14 2024

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Mercer County in west central Ohio...

* Until 715 PM EDT.

* At 647 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles northwest of Coldwater, moving east at 45 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Celina, Coldwater, St. Henry, Rockford, Wabash, Mendon, Chickasaw,
  Montezuma, Chattanooga, Tama, Maria Stein, Neptune, and Carthagena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4069 8446 4040 8446 4045 8480 4069 8480
TIME...MOT...LOC 2247Z 274DEG 40KT 4055 8475 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Hatzos
1 follow-up statement
324 
WWUS51 KILN 142257
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
657 PM EDT Thu Mar 14 2024

OHC107-142315-
/O.CON.KILN.TO.W.0011.000000T0000Z-240314T2315Z/
Mercer OH-
657 PM EDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR CENTRAL
MERCER COUNTY...

At 656 PM EDT, a severe thunderstorm capable of producing a tornado
was located 2 miles west of Celina, moving east at 45 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Celina, Coldwater, Rockford, Mendon, Montezuma, Neptune, and Tama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4069 8446 4045 8446 4049 8472 4069 8472
TIME...MOT...LOC 2256Z 274DEG 40KT 4054 8461 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Hatzos

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Mar 14, 6:31 PM EDT, 16 minutes earlier.

Area forecast discussion, Mar 14, 6:31 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
631 PM EDT Thu Mar 14 2024

.SYNOPSIS...
Showers and thunderstorms can be expected tonight into Friday
morning as a cold front moves through the Ohio Valley. Behind
the front, a much cooler airmass will move into the region for
the weekend and into early next week.

&&

.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
The line of storms has weakened across our area as it has been
moving into a more stable airmass. The one exceptions is along
the southern edge of the line, where a more favorable airmass
has allowed for an isolated persistent supercell. This is moving
into a less favorable airmass too though so do expect an
eventual weakening trend with it.

Good clearing behind the line of storms is allowing for airmass
recovery back across Illinois and Indiana. Hi-res models
continue to show redevelopment in this area back to our west
over the next few hours. Some of this more favorable airmass
will likely advect into at least our western areas through this
evening with the potential for discrete supercells to work east
into our area this evening. This development should then move
east into our area through the evening hours and sag slowly
south as we head into tonight. Hi-res cams continue to suggest
the potential for discrete supercells this evening with this
activity so all weather hazards will remain in place. There are
also some signs of potential training so locally heavy rainfall
will also be possible. The severe threat should decrease through
the overnight hours as the instability begins to weaken.

&&

.SHORT TERM /7 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Showers and embedded thunderstorms will likely still be ongoing
across our south/southeast Friday morning, but should begin to
taper off through late morning and into the afternoon as the
cold front moves through. Developing CAA behind the front will
lead to cooler temps with highs Friday ranging from the lower
50s northwest to the lower 60s in the southeast. Surface high
pressure will begin to build in from the west Friday night,
leading to at least some partial clearing.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Upper level trough will pivot down across the Great Lakes and
Ohio Valley Saturday through Monday. A series of embedded mid
level short waves will bring some lower chances for rain
showers Saturday night into Sunday and then snow showers on
Monday. Temperatures will steadily cool off through the weekend
and into Monday with highs by Monday only in the mid 30s to
lower 40s.

Surface high pressure will build back into the region on Tuesday
into Wednesday, leading to mainly dry conditions and a bit of a
warm up with highs Tuesday and Wednesday in the 40s and
50s. Some pcpn chances may return toward Thursday as some mid
level energy moves back into the region.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Airmass is continuing to recover across our area late this
afternoon. Scattered thunderstorms off to our west and
northwest will continue to fill in as they move east into our
area over the next few hours. These will likely then sag slowly
southeast across our area and may begin to congeal into more of
a consolidated line or area of storms late this evening into
the early overnight hours. Showers and storms will likely
linger across at least our southern areas through the early
morning hours before tapering off from the northwest later
Friday morning as a cold front moves through. Gusty winds and
hail will be possible with the storms through the evening hours
with periods of locally heavy rain persisting into the
overnight hours.

MVFR to locally IFR vsbys and cigs will also be possible with
the stronger storms. Prevailing cigs will eventually trend down
into MVFR late tonight with some IFR cigs possible through mid
to late morning. MVFR cigs will then prevail through Friday
afternoon before conditions begin to improve heading into
Friday night.

OUTLOOK...MVFR conditions possible Saturday night and again on
Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...JGL
AVIATION...JGL
Hazardous weather outlook, Mar 14, 3:47 PM EDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Wilmington OH
347 PM EDT Thu Mar 14 2024

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>055-060>063-070>072-077-078-151000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Hardin-
Mercer-Auglaize-Darke-Shelby-Logan-Delaware-Miami-Champaign-Clark-
Madison-Preble-Montgomery-Greene-Butler-Warren-Clinton-Hamilton-
Clermont-
347 PM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northern Kentucky, central Ohio, southwest Ohio
and west central Ohio.

.DAY ONE...Tonight.

Occasional showers and thunderstorms are expected tonight into
Friday morning. Some thunderstorms may be severe with damaging winds,
large hail and isolated tornadoes possible. The main severe threat
window will be between 6 PM and midnight. In addition, the storms
will be capable of producing heavy rainfall which may lead to
localized flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay any severe reports to the
National Weather Service.

KYZ097>100-OHZ056-064-065-073-074-079>082-088-151000-
Bracken-Robertson-Mason-Lewis-Licking-Pickaway-Fairfield-Ross-
Hocking-Brown-Highland-Adams-Pike-Scioto-
347 PM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for northeast Kentucky, northern
Kentucky, central Ohio, south central Ohio and southwest Ohio.

.DAY ONE...Tonight.

Occasional showers and thunderstorms are expected tonight into
Friday morning. Some thunderstorms may be severe with damaging winds
and large hail. An isolated tornado cannot be ruled out. The main
severe threat window will be between 7 PM and 1 AM. In addition, the
storms will be capable of producing heavy rainfall which may lead to
localized flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay any severe reports to the
National Weather Service.

In the hours before

Special weather statement, Mar 14, 4:08 PM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
408 PM EDT Thu Mar 14 2024

OHZ082-088-142045-
Pike OH-Scioto OH-
408 PM EDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
ADAMS...SOUTHERN PIKE AND NORTHERN SCIOTO COUNTIES THROUGH 445 PM
EDT...

At 408 PM EDT, a strong thunderstorm was located 11 miles southeast
of Kincaid Springs, moving east at 55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Hail may cause minor damage to vegetation.

Locations impacted include...
Piketon, Lucasville, Beaver, Rarden, Otway, Wakefield, Stockdale, Elm
Grove, State Route 335 at State Route 776, Givens, Ladd, Mount Joy,
Bear Creek, Linn, Germany, and Minford.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3888 8276 3885 8326 3894 8327 3902 8327
      3903 8329 3914 8279 3895 8281 3894 8275
TIME...MOT...LOC 2008Z 259DEG 49KT 3896 8318

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<35 MPH

Campbell
Local storm report, Mar 14, 4:29 PM EDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
429 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     Tstm Wnd Gst     2 NNE Whitehall         39.99N 82.88W
03/14/2024  M47 MPH          Franklin           OH   ASOS

            ASOS station KCMH Columbus John Glenn
            International Airport.

&&
Local storm report, Mar 14, 4:39 PM EDT, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
439 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Hail             Falmouth                38.67N 84.33W
03/14/2024  M1.00 inch       Pendleton          KY   Law Enforcement

            numerous reports of hail across the county,
            largest was around quarter sized -- time
            estimated.

&&
Special weather statement, Mar 14, 4:44 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
444 PM EDT Thu Mar 14 2024

KYZ100-142115-
Lewis KY-
444 PM EDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL LEWIS COUNTY
THROUGH 515 PM EDT...

At 442 PM EDT, a strong thunderstorm was located 7 miles west of Camp
Dix, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Vanceburg, Head of Grassy, Camp Dix, Charters, Stricklett,
Petersville, Glen Springs, Harris, Tannery, Kinniconick, and Emerson.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3843 8351 3860 8347 3856 8310 3853 8312
      3854 8314 3850 8317 3849 8319 3847 8319
      3845 8320 3845 8321 3844 8321 3843 8324
      3836 8323 3835 8324 3834 8323
TIME...MOT...LOC 2042Z 279DEG 32KT 3847 8340

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Hatzos
Local storm report, Mar 14, 5:03 PM EDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
503 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     Tstm Wnd Dmg     Tollesboro              38.57N 83.57W
03/14/2024                   Lewis              KY   Law Enforcement

            tree down on car - time estimated.

0435 PM     Tstm Wnd Dmg     7 E Tollesboro          38.56N 83.44W
03/14/2024                   Lewis              KY   Law Enforcement

            tree limbs down - time estimated.

&&
Local storm report, Mar 14, 5:28 PM EDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
528 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Hail             2 NW Falmouth           38.69N 84.36W
03/14/2024  E1.00 inch       Pendleton          KY   Emergency Mngr

            Photo verified. Time estimated.

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 12:56 PM EDTSpecial Weather StatementILNMercer34 min
Mar 14, 3:23 PM EDTSpecial Weather StatementILNBrown37 min
Mar 14, 3:37 PM EDTSpecial Weather StatementILNLicking23 min
Mar 14, 3:50 PM EDTSpecial Weather StatementILNPike25 min
Mar 14, 4:08 PM EDTSpecial Weather StatementILNPike37 min
Mar 14, 6:31 PM EDTSevere Thunderstorm WarningILNMercer44 min
Mar 14, 7:02 PM EDTTornado WarningILNAuglaize28 min
Mar 14, 7:13 PM EDTSevere Thunderstorm WarningILNAuglaize, Mercer, Shelby32 min
Mar 14, 7:27 PM EDTTornado WarningILNAuglaize, Hardin, Logan, Shelby33 min
Mar 14, 7:38 PM EDTSevere Thunderstorm WarningILNAuglaize, Hardin, Logan, Shelby37 min
Mar 14, 7:51 PM EDTTornado Warning Considerable damage threatILNLogan, Union39 min

Nearby

Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.